Hail, Lee
- When
- May 8, 4:52 AM CST to 4:57 AM CST
- Where
- Lee County, 1.49 mi SSW of Holub
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.830, -90.910
Quarter sized (1.00 inch) hail was observed in the Holub Crossing area.
The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
The Mid-South was pinched in the warm sector of two frontal boundaries in the early afternoon hours allowing a few strong to severe thunderstorms across Tennessee. A strong cold front aimed to cross the Mid-South later that evening with a primed environment that featured steep lapse rates, plentiful instability, curved hodographs, and plenty of effective shear. Strong upper level divergence and an intensifying low level jet combined with the environment to produce damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 2:46 AM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
346 AM CDT Wed May 8 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 345 AM CDT Wed May 8 2024
A cold front will move into the Mid-South tonight. Ahead of the
cold front, thunderstorms will develop and move across the region.
Some of the thunderstorms are expected to be severe with damaging
winds, large hail and tornadoes possible tonight. The cold front
will move into central Mississippi on Thursday with scattered
thunderstorms confined to portions of north Mississippi. High
pressure will build into the region by Friday with dry weather and
below normal temperatures for the weekend.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 345 AM CDT Wed May 8 2024
Skies are partly cloudy across the Mid-South early this morning
with temperatures in the low to mid 70s. A frontal boundary
currently extends across southeast Missouri through western
Arkansas and into southern Oklahoma. A severe thunderstorm is
moving across central Arkansas at this time and a Tornado Watch
remains in effect for portions of Arkansas, the Missouri bootheel,
west Tennessee and northwest Mississippi until 6 AM CDT this
morning.
The thunderstorms in Arkansas will move into the Mid-South and
eventually weaken later this morning. The frontal boundary will
start moving east this afternoon with more thunderstorms expected
to form ahead of the front and move into the region. Some of the
thunderstorms that form this afternoon could be severe. Temperatures
will be quite warm today with highs in the 80s.
The cold front will move into the Mid-South tonight. Additional
thunderstorms will develop ahead of the front and move through the
region. Some of these thunderstorms are expected to be severe with
damaging winds, large hail and tornadoes possible. In addition,
locally heavy rainfall is possible over the northeast portion of
the Mid-South. A Flood Watch has been issued for this area from 7
AM CDT this morning until 7 AM CDT Thursday morning. Temperatures
will remain warm tonight with lows Thursday morning in the mid to
upper 60s.
The cold front will move into central Mississippi on Thursday with
scattered thunderstorms possible over southern sections of the
Mid-South into Thursday night. Temperatures will be a little
cooler on Thursday with highs in the low to mid 80s. Cooler and
drier air will start to move into northern sections of the Mid-
South Thursday night with rain ending across portions of north
Mississippi.
High pressure will build into the region on Friday bringing a
period of dry weather and below normal temperatures for Friday
through Sunday. An upper level low will move across the southern
Plains on Monday and across the region on Tuesday with scattered
showers and thunderstorms possible both days.
&&
.AVIATION...
(06Z TAFS)
Issued at 1140 PM CDT Tue May 7 2024
VFR conditions will remain across the airspace through around 10Z
when ceilings begin to lower to MVFR conditions. Catching the
timing of VCTS/VCSH at MEM/MKL was a bit tricky tonight as CAMs
are in decent disagreement and have been over performing over the
past several hours. VCSH/VCTS is possible at JBR over the next
several hours, though confidence was not high enough to include
in TAF. Southwest winds look to begin gusting up to 25 kts across
all terminals, shortly after sunrise tomorrow as the pressure
gradient tightens ahead of a cold frontal movement. Another,
stronger line of thunderstorms looks to approach and move across
JBR/MEM/MKL beginning at around 22Z tomorrow evening. A PROB30 was
added at each of these terminals for -TSRA. LLWS also looks to
move across MEM around 03Z tomorrow with the movement of the
aforementioned front.
AEH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch from 7 AM CDT this morning through Thursday morning
for TNZ003-004-021-022.
&&
PUBLIC FORECAST...ARS
AVIATION...AEHSpecial Weather Statement
National Weather Service Memphis TN
1215 AM CDT Wed May 8 2024
ARZ018-026-028-MOZ113-080545-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
1215 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...CENTRAL
CRAIGHEAD...NORTHWESTERN MISSISSIPPI AND SOUTHWESTERN DUNKLIN
COUNTIES THROUGH 1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jonesboro, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Jonesboro, Paragould, Lake City, Leachville, Bay, Brookland, Monette,
Oak Grove Heights, Cardwell, Happy Corners, Hergett, Apt, Valley
View, Macey, Schug, Bard, Farrville, Lester, Halliday, and Arkmo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 9040 3598 9019 3570 9069 3570 9070
3584 9084
TIME...MOT...LOC 0515Z 230DEG 40KT 3582 9071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PWBSpecial Weather Statement National Weather Service Memphis TN 1226 AM CDT Wed May 8 2024 ARZ026-027-080545- Poinsett AR-Craighead AR- 1226 AM CDT Wed May 8 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CRAIGHEAD AND NORTHWESTERN POINSETT COUNTIES THROUGH 1245 AM CDT... At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm over Weiner, or 10 miles west of Harrisburg, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Harrisburg, Weiner, Waldenburg, Greenfield, Landers, Weona, Uno, Whitaker, Cary, McCormick, Old Weona, Lake Poinsett State Park, and Bayou De View State Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3552 9103 3567 9103 3577 9061 3553 9056 TIME...MOT...LOC 0526Z 254DEG 23KT 3560 9090 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH PWB
Special Weather Statement National Weather Service Memphis TN 337 AM CDT Wed May 8 2024 TNZ004-080845- Henry TN- 337 AM CDT Wed May 8 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HENRY COUNTY THROUGH 345 AM CDT... At 336 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Murray, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Pine Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3645 8830 3650 8832 3650 8806 3647 8805 TIME...MOT...LOC 0836Z 257DEG 23KT 3649 8830 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH PWB
Special Weather Statement
National Weather Service Memphis TN
500 AM CDT Wed May 8 2024
ARZ036-048-049-058-MSZ007-081030-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
500 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT LEE...ST. FRANCIS...NORTHERN
PHILLIPS...SOUTHWESTERN CRITTENDEN AND CENTRAL TUNICA COUNTIES
THROUGH 530 AM CDT...
At 459 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marianna, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Memphis, Forrest City, Marianna, Hughes, Marvell, Madison,
Palestine, St Francis National Park, Helena-West Helena, Tunica,
Caldwell, Edmondson, Wheatley, Horseshoe Lake, Lexa, Widener, Moro,
Rondo, Aubrey, and Anthonyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 AM CDT for eastern
Arkansas...northwestern Mississippi...and west Tennessee.
&&
LAT...LON 3500 9115 3500 9105 3505 9104 3518 9029
3504 9029 3501 9031 3498 9029 3488 9030
3487 9031 3486 9030 3463 9030 3447 9106
3473 9105 3474 9110 3487 9110 3487 9112
3491 9112 3491 9115
TIME...MOT...LOC 0959Z 245DEG 35KT 3483 9073
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SJMSpecial Weather Statement
National Weather Service Memphis TN
539 AM CDT Wed May 8 2024
ARZ048-049-081115-
St. Francis AR-Lee AR-
539 AM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT LEE AND EASTERN ST. FRANCIS
COUNTIES THROUGH 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garret Grove, or 11 miles southeast of Brinkley, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Forrest City, Marianna, Madison, Palestine, Widener, Moro, Aubrey,
Haynes, Garret Grove, New Salem, Brickeys, New Home, Jeffersonville,
Cody, Kokomo, Oak Forest, Cottonwood Corner, Westor, Haleside, and
Mud Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 AM CDT for eastern
Arkansas...and northwestern Mississippi.
&&
LAT...LON 3486 9110 3512 9057 3478 9050 3480 9052
3480 9053 3479 9055 3477 9055 3475 9053
3477 9050 3472 9049 3473 9052 3474 9053
3474 9057 3471 9056 3465 9105 3473 9105
3474 9110
TIME...MOT...LOC 1038Z 246DEG 28KT 3476 9107
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ARSThe Memphis radar (KNQA), 110 km away, was scanning. The volume nearest the first event began at 10:49 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized (1.00 inch) hail was observed in the Holub Crossing area.
A flagpole and a few trees downed off of Greene Rd in Marmaduke.
Several trees downed at a home on CR 251, just west of Caldwell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180695, 1180696, 1180697.